Alert archive / Minnesota / Tornado Warnings in 2020

Tornado Warning 12, NWS Duluth, MN

August 8, 2020Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Aug 8, 2020, 2:06 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 2:06 PM CDT (19:06 UTC)
Expired
Aug 8, 2020, 2:30 PM CDT
In force
24 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:06 PM CDTHAIL 12 S Backus, MN
Aug 8, 2:09 PM CDTFUNNEL CLOUD2 Sse Pine River, MNREPORTED OFF OF HASSMAN HILL ROAD, PINE RIVER, MN. PINE NEEDLES ARE FLYING IN THE AIR, FUNNEL AT TREE TOP LEVEL. A LOT OF STRONG ROTATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

301 
WFUS53 KDLH 081906
TORDLH
MNC021-035-081930-
/O.NEW.KDLH.TO.W.0012.200808T1906Z-200808T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
206 PM CDT Sat Aug 8 2020

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  Southwestern Cass County in north central Minnesota...
  Northwestern Crow Wing County in east central Minnesota...

* Until 230 PM CDT.

* At 205 PM CDT, a tornado was located 7 miles southwest of Backus, 
  or 21 miles south of Walker, moving southeast at 35 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters reported a large funnel cloud nearly 
           touching the ground.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur. Tree 
           damage is likely.

* The tornado will be near...
  Backus around 210 PM CDT.
  Pequot Lakes and Pine River around 230 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Jenkins, Swanburg, Lower Whitefish Lake, Lower Hay Lake, Chickamaw
Beach, Big Trout Lake, Manhattan Beach, Lake Hubert and Lake Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4672 9465 4683 9454 4678 9403 4657 9410
      4649 9428
TIME...MOT...LOC 1905Z 298DEG 29KT 4678 9465 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Wolfe
2 follow-up statements
401 
WWUS53 KDLH 081920
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
220 PM CDT Sat Aug 8 2020

MNC021-035-081930-
/O.CON.KDLH.TO.W.0012.000000T0000Z-200808T1930Z/
Cass MN-Crow Wing MN-
220 PM CDT Sat Aug 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR CENTRAL
CASS AND NORTHWESTERN CROW WING COUNTIES...
    
At 218 PM CDT, a confirmed tornado was located near Backus, or 24
miles south of Walker, moving southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a large funnel cloud nearly 
         touching the ground.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

This tornado will be near...
  Pine River around 230 PM CDT.
  Breezy Point, Pequot Lakes, Crosslake and Nisswa around 245 PM 
  CDT.

Other locations impacted by this tornadic thunderstorm include
Jenkins, Swanburg, Lower Whitefish Lake, Lower Hay Lake, Chickamaw
Beach, Big Trout Lake and Manhattan Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4670 9451 4677 9446 4674 9404 4657 9410
      4651 9428
TIME...MOT...LOC 1918Z 298DEG 29KT 4674 9454 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Wolfe
770 
WWUS53 KDLH 081926
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
226 PM CDT Sat Aug 8 2020

MNC021-035-081936-
/O.EXP.KDLH.TO.W.0012.000000T0000Z-200808T1930Z/
Cass MN-Crow Wing MN-
226 PM CDT Sat Aug 8 2020

...THE TORNADO WARNING FOR CENTRAL CASS AND NORTHWESTERN CROW WING
COUNTIES WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4670 9451 4677 9446 4674 9404 4657 9410
      4651 9428
TIME...MOT...LOC 1926Z 298DEG 29KT 4674 9455 

$$

Wolfe

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 8, 12:41 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 8, 12:41 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 PM CDT Sat Aug 8 2020

.SHORT TERM...(Today through Sunday)
Issued at 440 AM CDT Sat Aug 8 2020

An MCV was drifting through the forecast area at 3 AM/08Z with
showers and thunderstorms on the eastern and southern periphery.
Wind gusts to 40 mph were occurring near the stronger storms.
Plenty of heavy rain and lightning were also in play, with little
to no hail. Live rain gages are reporting the highest rain totals
over Itasca, Carlton, St. Louis, and Aitkin counties, and much of
northwest Wisconsin. The various CAMS move the MCV east of the
area by 14Z/9 AM.

Even though high pressure will cover the region today, upper
level pieces of energy will scoot through the area with a few
showers or thunderstorms. Timing is difficult in the fast upper
level flow and various models all handle this activity
differently.

A more pronounced upper level short wave trof is progged to move
into western Minnesota late tonight. Models try to resolve timing
and location differences of where thunderstorms may develop. SREF
and GEFS ensembles place the highest QPF over the southern edge of
the forecast area. With this many differences, kept pops in the
chance range.

The aforementioned trof moves across the region Sunday, with a
trailing cold front. Additional showers and thunderstorms are
expected. Severe storms are possible. However, the atmosphere is
very warm as 700mb temps are forecast above 9C along and south of
the Iron Range. This is an effective indicator of a capping
inversion being in place and will limit overall coverage. Will
keep the mention of thunder out until the afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 440 AM CDT Sat Aug 8 2020

The cold front moves through the forecast area Sunday night with
additional showers and storms. Some of the storms may be severe
as suggested by thermodynamic profiles. The capping inversion
weakens with the front allowing for convection. The showers and
storms will end from west to east late Sunday night through
Monday morning, then dry in the afternoon as high pressure
arrives.

A closed upper low in northern Manitoba Monday will move to
Quebec by Wednesday. This will result in cooler temps and high
pressure to affect the region through Wednesday. Model differences
become quite large Thursday and Friday as they try to resolve the
development and location of a surface low in response to an upper
level wave moving into the region. Will have chance pops as a
result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 8 2020

Thunderstorms are initiating over western Minnesota currently.
These storms are expected to be in the vicinity near BRD. Some
light rain to the northeast of these storms could get within the
vicinity of HIB, but confidence is not high enough to include in
the TAF. Rain showers and thunderstorms are possible near BRD late
tonight. These showers/storms could reach as far east as HYR, but
confidence is not high. All sites except INL can expect BR
conditions late tonight and into early tomorrow morning, with IFR
conditions possible at HYR and HIB.

&&

.MARINE...
Issued at 440 AM CDT Sat Aug 8 2020

Showers and thunderstorms will periodically affect the nearshore
waters of western Lake Superior today through Sunday. Some of the
storms may be severe Sunday afternoon and Sunday night. Gusty
winds, large hail, heavy rain and frequent lightning may occur.
Otherwise, winds will be less than 15 knots and waves will be less
than 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  62  78  59 /  40  20  50  70
INL  83  55  83  52 /  20  10  50  50
BRD  85  64  84  56 /  10  40  60  50
HYR  84  66  84  61 /  40  30  50  60
ASX  86  64  84  62 /  40  10  50  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...GSF
AVIATION...Wolfe/Kossen
MARINE...GSF
Hazardous weather outlook, Aug 8, 4:01 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 AM CDT Sat Aug 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Non-severe thunderstorms will linger over northwest Wisconsin
early this morning, with another round of thunderstorms possible
this afternoon and evening. An isolated strong to severe storm
will be possible along and south of a line from Park Rapids, MN to
Park Falls, WI. Strong winds will be the main threat with any
severe storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of severe storms will be possible Sunday afternoon
through Sunday night. Large hail, damaging winds, and an isolated
tornado are possible. Expect frequent lightning and heavy rainfall
that could lead to localized flooding.

There will be periodic chances for thunderstorms Wednesday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.
However, Skywarn spotter activation will be needed for Sunday.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
401 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Chances of thunderstorms will increase this afternoon and evening
across western Lake Superior. Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms will be possible Sunday through
Sunday night, some of which could be strong to severe. Large hail,
strong winds, frequent lightning, and heavy rainfall will be
possible.

There will be additional chances of thunderstorms Wednesday
evening through Friday.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 8, 9:56 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
956 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HEAVY RAIN       2 SSW BARNUM            46.48N 92.70W
08/08/2020  M6.50 INCH       CARLTON            MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, Aug 8, 10:16 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     NON-TSTM WND DMG 2 S EMILY               46.73N 93.96W
08/07/2020                   CROW WING          MN   911 CALL CENTER

            TREE DOWN ACROSS HIGHWAY 1.

&&

WOLFE
Local storm report, Aug 8, 11:49 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HEAVY RAIN       4 ESE ISLAND LAKE       47.00N 92.12W
08/08/2020  E2.23 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, Aug 8, 1:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
113 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       2 SW TWO HARBORS        47.01N 91.71W
08/08/2020  E2.21 INCH       LAKE               MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, Aug 8, 1:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     CHISHOLM                47.49N 92.88W
08/07/2020                   ST. LOUIS          MN   PUBLIC

            REPORTED AT CHISHOLM, MN LAKE STREET.
            PICTURE OF MEDIUM SIZED TREE DOWN NEXT TO
            APARTMENT.

&&

WOLFE
Local storm report, Aug 8, 2:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
201 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     2 W PINE RIVER          46.72N 94.45W
08/08/2020                   CASS               MN   TRAINED SPOTTER

            A LOT OF FUNNEL CLOUDS KEEP FORMING
            NORTHWEST OF THE SPOTTERS LOCATION.
            CYCLING...

&&

WOLFE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:17 PM CDTSpecial Weather StatementDLHCass28 min
Aug 7, 7:48 PM CDTSpecial Weather StatementDLHCass, Itasca27 min
Aug 7, 8:19 PM CDTSpecial Weather StatementDLHItasca26 min
Aug 7, 8:28 PM CDTSevere Thunderstorm WarningDLHCass62 min
Aug 7, 8:52 PM CDTTornado WarningDLHCass23 min
Aug 7, 8:55 PM CDTSpecial Weather StatementDLHItasca35 min
Aug 7, 9:16 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing29 min
Aug 7, 9:29 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis31 min
Aug 7, 9:55 PM CDTSpecial Weather StatementDLHCass20 min
Aug 7, 10:00 PM CDTSpecial Weather StatementDLHSaint Louis30 min
Aug 7, 10:17 PM CDTSpecial Weather StatementDLHCass28 min
Aug 7, 10:35 PM CDTSpecial Weather StatementDLHAitkin25 min
Aug 7, 10:37 PM CDTSpecial Weather StatementDLHSaint Louis23 min
Aug 7, 10:44 PM CDTSpecial Weather StatementDLHCrow Wing31 min
Aug 7, 10:58 PM CDTSpecial Weather StatementDLHAitkin32 min
Aug 7, 11:03 PM CDTSpecial Weather StatementDLHSaint Louis27 min
Aug 7, 11:22 PM CDTSpecial Weather StatementDLHCrow Wing23 min
Aug 7, 11:33 PM CDTSpecial Weather StatementDLHCarlton27 min
Aug 7, 11:37 PM CDTSpecial Weather StatementDLHCrow Wing23 min
Aug 8, 12:06 AM CDTSpecial Weather StatementDLHAitkin9 min
Aug 8, 12:18 AM CDTSpecial Marine WarningDLH42 min
Aug 8, 12:21 AM CDTSpecial Weather StatementDLHAitkin24 min
Aug 8, 12:38 AM CDTSpecial Weather StatementDLHCarlton37 min
Aug 8, 12:59 AM CDTSpecial Weather StatementDLHCarlton31 min
Aug 8, 1:21 AM CDTFlash Flood WarningDLHAitkin, Carlton, Pine, Saint Louis3 hr
Aug 8, 1:33 AM CDTSpecial Weather StatementDLHCarlton27 min
Aug 8, 2:04 AM CDTSpecial Weather StatementDLHCarlton26 min
Aug 8, 5:40 AM CDTSpecial Weather StatementDLHKoochiching50 min
Aug 8, 1:42 PM CDTSevere Thunderstorm WarningDLHCass48 min

Nearby

Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.